This is more of a warning than a question. Earlier this year I experienced a rapid and noticeable deterioration in the fatigue part of my ME/CFS. I was also getting muscle cramps – a new symptom to add to the list. All of this coincided with a prescription from my doctor for water losing tablets (diuretics) to treat high blood pressure. At first, she didn’t think there was any connection. But after doing some blood tests it turned out that I had a low level of potassium – something that can occur as a side-effect of using this type of drug. After a change in medication, my potassium level returned to normal and my ME/CFS symptoms also improved. So it’s worth noting that drugs can sometimes cause a significant exacerbation of symptoms for people with ME/CFS.
The ME Association's ME/CFS/PVFS Clinical & Research Guide (The ‘Purple Book') already cautions doctors that people with ME/CFS can be very sensitive to drugs that cause sedation or act on the central nervous system – antidepressants in particular. So it’s often more sensible to start with a low dose and gradually increase over a period of time.
In relation to diuretics/water-losing tablets, these are drugs that can easily cause low potassium. This can then result in fatigue and muscle cramps. Other symptoms of low potassium include tingling or numbness, nausea, stomach bloating, constipation and palpitations. But it’s worth noting that having low potassium on a blood test can have a number of other causes and some of the medical causes have symptoms that overlap with ME/CFS. These need to be considered and excluded when someone with ME/CFS is found to have a low potassium level for no obvious reason.
One condition in particular that causes low potassium is a fairly rare hormonal disorder called aldosteronism. Aldosterone is a hormone that is produced by the adrenal glands above the kidneys and helps to maintain the normal level of sodium and potassium in the blood. Overproduction of aldosterone (= aldosteronism) results in potassium loss and sodium retention. In addition to fatigue, other ME/CFS like symptoms can include headaches and numbness. Once the cause of a low level of potassium has been identified, and the level is back to normal, any exacerbation in ME/ CFS symptoms should then resolve.
Other commonly prescribed drugs which have side-effects that can exacerbate ME/CFS symptoms include some types of beta blockers (for angina or high blood pressure) or statins (for lowering cholesterol).
- The 2021 NICE Guideline ME/CFS: Drug Treatments.
- Treatments: Prescribed Drugs and Informed Consent.
- Treatments: Prescribed Drugs and Weight Gain.
Medical Matters is for information purposes only. The answers provided by Dr Shepherd and the ME Association’s other expert advisers should not be construed as medical advice. We recommend that any information you deem relevant is discussed with your GP as soon as possible. It is important to obtain advice from a GP who is in charge of your clinical care, who knows you well, and who can consider other likely causes for symptoms. Seek personalised medical advice whenever a new symptom arises, or an existing symptom worsens. Don't assume that new or worsened symptoms are a result of having ME/CFS.